MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/23/2025
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery (on (b)(6) 2025) for extreme lateral interbody fusion (xlif) from l2 to s1 with posterior fusion from l3 to l5 was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0.1.During the procedure, the surgeon discovered that k-wires on levels l3-l5 placed with the aid of navigation deviated from their intended position.According to the hospital (based on information received at this point of time - follow-up to obtain further details is ongoing): - after the detection of the misplaced k-wires the surgeon completed the surgery conventionally without aid of navigation - there was no actual harm/negative clinical effect to the patient reported due to the misplaced k-wires - there were no further medical/surgical remedial actions reported that would have been necessary, done or planned for this patient due to the misplaced k-wires, nor was a prolongation of hospitalization reported.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since k-wires were placed incorrectly with brainlab navigation software involved.H6: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since k-wires were placed in the patient's spine in a different position than desired with brainlab navigation involved, although according to the limited hospital/surgeon (treating clinician): after detecting the k-wires deviation the surgeon completed the surgery conventionally without the aid of navigation.There was no direct (or increased) risk of harm to a critical structure reported due to the observed inaccuracy/k-wires deviation.There was no actual harm/negative clinical effect to the patient reported due to the observed inaccuracy/k-wires deviation, nor due to surgery/anaesthesia time prolonged by about 30-60 min.No further remedial actions for the patient were reported that would have been done, necessary or planned, nor was prolongation of hospitalization reported.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H6 according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the six k-wires placed with aid of navigation deviating from intended placement is: region match registration points collected on l3 for navigation of l3 that was not to brainlab specification, leading to the inaccurate placement of k-wires at l3.The registration was performed with points not evenly spread across the lamina surface.The calculated accuracy of the registration was close to failing, indicating that the point collection could have been performed better.The verification of the registration apparently did not reveal the cranial-caudal deviation of this registration.Region match registration performed on l4 to navigate l5 with an outdated data set, as cages were placed before the navigated procedure, leading to the inaccurate placement of k-wires at l4 and l5.This introduced a shift in the anatomy that cannot be compensated for by the data set.This was further exaggerated by the registration of l3 for navigation at l4 and the registration of l4 for the navigation of l5.Apparently, the resulting deviation of the instrument locations display by the navigation compared to their positions on and in the actual patient anatomy during the placements, was not recognized by the user with the necessary navigation accuracy verification of the registration, and continuously throughout the procedure, before and during the preparations and hardware placements into the affected vertebrae.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open spine surgery for extreme lateral interbody fusion (xlif) from l2 to s1 with posterior fusion from l3 to l5 was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0.During the procedure, the surgeon discovered that six bilateral k-wires placed at levels l3 to l5 with the aid of navigation had deviated from their intended positions.From the limited information available from the surgeon (during the case): after detecting the k-wires deviation the surgeon completed the surgery conventionally without the aid of navigation.There was no direct (or increased) risk of harm to a critical structure reported due to the observed inaccuracy/k-wires deviation.There was no actual harm/negative clinical effect to the patient reported due to the observed inaccuracy/k-wires deviation, nor due to surgery/anaesthesia time prolonged by about 30-60 min.No further remedial actions for the patient were reported that would have been done, necessary or planned, nor was prolongation of hospitalization reported.

Brand Name
SPINE & TRAUMA NAVIGATION 2.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
boutaina mediane
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key22574433
Report Number8043933-2025-00055
Device Sequence Number15844512
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04
Device Catalogue Number26509E
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/23/2025
Supplement Date Received by Manufacturer06/23/2025
Initial Report FDA Received Date07/23/2025
Supplement Report FDA Received Date10/15/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown